Virginia, 2008Damaging Winds in Virginia, February 6, 2008
February 6, 2008 · NWS RNK · 4 events in 2 counties and zones
A strong cold front moving into the area triggered a few thunderstorms, some of which became severe. These isolated severe thunderstorms brought wind damage to portions of southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving into the area triggered a few thunderstorms, some of which became severe. These isolated severe thunderstorms brought wind damage to portions of southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 6, 3:46 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 6, 3:46 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EST WED FEB 6 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS EVENING...
FOLLOWED BY HIGH PRESSURE AND COOLER TEMPERATURES FOR THURSDAY
INTO FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OUTFLOW BOUNDARY THAT MOVED THROUGH THE FCST AREA DURING THE EARLY
AFTERNOON STABILIZED THE LOW LEVELS OF THE ATMOSPHERE. CLOUD COVER
THROUGH SUNSET WILL LIKELY INHIBIT FURTHER DESTABILIZATION...THUS
THINK SEVERE THREAT IS MARGINAL AT BEST.
WITH MARGINAL INSTABILITY...UPSTREAM LIS OF M3 AND MOISTURE
CONVERGENCE IN THE UPPER TN VALLEY AND SRN OH VALLEY SHOULD STILL
RESULT IN DEVELOPMENT OF UPSTREAM DEEP CONVECTION. QUESTION IS
WHETHER THIS ACTIVITY WILL BE ABLE TO MIX ANY OF THE HIGHER SPEED
WINDS TO THE SFC. OUR 18Z SOUNDING INDICATED WIND SPEEDS OF 40 KTS
AT AROUND 4KFT OFF THE GROUND. THIS WILL BE THE THING TO WATCH FOR
UNTIL WE GET THE FRONT THROUGH US THIS EVENING.
MODELS CONTINUE TO INDICATE NEW DEVELOPMENT TAKING PLACE OVER WRN
WV-ERN KY BETWEEN 20-22Z...THEN CROSSING OUR CWA BETWEEN 23Z AND
03Z. ONCE WE GET PAST 03Z...WE SHOULD BE HOME FREE WITH CAA AND
DRYING OVERTAKING THE CWA.
ALL THINGS CONSIDERED...WILL CONTINUE TO ENTERTAIN POTENTIAL SEVERE
CONVECTIVE WEATHER THREAT THIS EVENING...WITH FOCUS ON THE 21-03Z
TIME FRAME. SPC HAS THE AREA OUTLOOKED FOR SLIGHT RISK...MAIN THREAT
FROM DAMAGING THUNDERSTORM WINDS.
DRY SLOT SHOULD PASS OVERHEAD AROUND MIDNIGHT...WITH SOME SHALLOW
MOISTURE RETURN AGAINST THE WESTERN SLOPES LATE TONIGHT. MOISTURE
DEPTH IS NOT THAT IMPRESSIVE...SO DO NOT ANTICIPATE MUCH MORE THAN
FLURRIES FOR THE EARLY MORNING THURSDAY.
WINDS WILL REMAIN GUSTY THROUGH MID-DAY THURSDAY. AS THE STORM
SYSTEM PULLS AWAY FROM THE AREA SHOULD SEE THEM GRADUALLY DIMINISH
THURSDAY AFTERNOON.
STAYED PRETTY CLOSE TO MOS TEMPS TONIGHT AND THURSDAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL MOVE INTO THE SOUTHEASTERN COAST STATES THURSDAY
NIGHT WITH WARM AIR ADVECTING IN ALOFT. BULK OF PRECIPITATION WITH
THIS SYSTEM WILL REMAIN IN THE OHIO VALLEY BUT COULD CLIP SOME
SOUTHEASTERN WEST VIRGINIA COUNTIES AND POSSIBLY THE ALLEGHANY
HIGHLANDS BY SUNRISE FRIDAY MORNING. P-TYPE A LITTLE QUESTIONABLE
WITH 850 TEMPERATURES AT -5C BUT 1000-850 MB THICKNESSES ABOUT 1300
M. HIGHER ELEVATIONS SHOULD SEE SNOW WITH LITTLE IF ANY ACCUMULATION.
LOWER ELEVATIONS COULD BE A MIX OF SNOW/SLEET OR RAIN.
GOING THROUGH THE DAY FRIDAY...THE WARM FRONTAL BOUNDARY AND
PRECIPITATION WILL BE WELL NORTH OF THE AREA WITH SKIES BECOMING
PARTLY CLOUDY. 850 TEMPERATURES WARM TO AROUND 0C WHICH TRANSLATE
INTO SURFACE TEMPERATURES IN THE UPPER 40S TO UPPER 50S FOR THE AREA.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY WITH PREFRONTAL
SHOWERS POSSIBLE ACROSS THE AREA BY SUNRISE SATURDAY MORNING. MODELS
KEEPING MOST OF THE SHOWERS WEST OF THE BLUE RIDGE...HOWEVER JET
DYNAMICS MAY SNEAK A FEW SHOWERS INTO THE EAST. ALSO HIGH PRESSURE
OVER THE GULF STATES MAY KEEP ANY PRECIPITATION AMOUNTS LOW. SO WILL
ONLY CARRY CHANCE POPS FRIDAY NIGHT. SATURDAY...AN ARCTIC FRONT WILL
MOVE THROUGH THE OHIO VALLEY AND EVENTUALLY THROUGH THE AREA BY
SUNDAY MORNING. FRONTAL PRECIP WITH THIS SYSTEM MAYBE SLOW TO MOVE
INTO THE AREA SATURDAY AS UPPER LEVEL CLOSED LOW DEVELOPS OVER THE
OHIO VALLEY. ONE OF A FEW SHORT WAVES WITH THIS LOW WILL SWING
THROUGH THE AREA SATURDAY AFTERNOON. FLOW WILL BECOME WESTERLY WHICH
WILL LIMIT PRECIP AMOUNTS IN THE EAST. SLUG OF MOISTURE WITH THIS
FEATURE AND COLD AIR ALOFT WILL BRING SNOW SHOWERS TO HIGHER
ELEVATION WITH A MIX OF RAIN/SNOW IN LOWER ELEVATIONS. DURING
SATURDAY EVENING...ENOUGH COLD AIR WILL BE IN THE AREA TO HAVE ALL
PRECIP AS SNOW ALONG AND WEST OF THE BLUE RIDGE. FINAL SHORT WAVE TO
PASS NORTH OF THE AREA SUNDAY MORNING. THERE STILL MAY BE A FEW
LINGERING SNOW SHOWERS DURING THE MORNING WITH SOME NARROW BANDS
INTO THE NEW RIVER VALLEY.
SUNDAY AFTERNOON AND INTO MONDAY NIGHT...HIGH PRESSURE WILL KEEP THE
AREA DRY WITH TEMPERATURES MODERATING INTO EARLY NEXT WEEK. TUESDAY
OR WEDNESDAY...ANOTHER COLD FRONT MAY MOVE THROUGH THE REGION FROM
THE NORTH.
TEMPERATURES WILL BE A ROLLER COASTER WITH A MAXIMUM ON FRIDAY THEN
FALLING AND BOTTOMING OUT SUNDAY MORNING...THEN BOUNCE BACK TO OR
ABOVE NORMAL ON TUESDAY. WARM TREND WILL THEN PERSIST INTO THURSDAY.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
MULTILEVEL CLOUDINESS WILL PREVAIL UNTIL A FRONTAL PASSAGE THIS
EVENING. SKIES WILL BE PREDOMINATELY VFR...WITH OCCASIONAL MVFR
CIGS/VSBYS DUE TO SCT RAIN SHOWERS. THERE IS THE POTENTIAL FOR A
LINE OF THUNDERSTORMS TO ACCOMPANY THE FRONTAL PASSAGE THIS
EVENING...PRODUCING A BRIEF PD OF IFR CONDITIONS. THE FRONT IS
EXPECTED TO MOVE THROUGH BLF/LWB BETWEEN 21-23 UTC...ROA AROUND 00
UTC...AND THROUGH LYH/DAN BETWEEN 00-02 UTC.
THERE WAS A SPECIAL BALLOON RELEASE IN BLACKSBURG VIRGINIA AT
AROUND 18 UTC WHICH INDICATED 40 KT WINDS AT 4000 FT AGL.
THIS INTRODUCES POTENTIAL FOR STRONG SFC GUSTS IF THE LATE
AFTERNOON THUNDERSTORMS CAN MIX THIS TO THE GROUND.
IN THE WAKE OF THE FRONT...STRONG SFC WINDS CAN BE EXPECTED
OVERNIGHT. LOW LEVEL MOISTURE WILL LINGER IN THE MOUNTAINS WITH
POTENTIAL FOR -RASH THEN -SNSH AS TEMPERATURES FALL BELOW FREEZING.
MTN -SNSH WILL ABATE ON THURSDAY AS THE STORM SYSTEM PULLS AWAY
FROM THE AREA. WINDS WILL ALSO DIMISH DURING THE AFTERNOON,.
COOLER WESTERLY FLOW WILL DOMINATE FROM THURSDAY THROUGH SUNDAY.
THERE IS THE POTENTIAL FOR AN OCCASIONAL MTN -SHRA/SNSH DURING THE
PD AS SEVERAL UPPER LEVEL DISTURBANCES PASS ACROSS THE OHIO
VALLEY. THE MAIN THREAT OF LOWER CIGS/VSBYS WILL BE ACROSS THE
MTNS...ALONG AND WEST OF THE BLUE RIDGE.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR FEBRUARY 6TH
BLACKSBURG VA... 67 IN 1991
BLUEFIELD WV.... 63 IN 1990
DANVILLE VA..... 73 IN 1991
LYNCHBURG VA.... 67 IN 1927
ROANOKE VA...... 67 IN 1990
&&
.EQUIPMENT...
A SPECIAL 18Z BALLOON RELEASE WAS DONE AT RNK.
COMMUNICATION OUTAGE CONTINUES AT THE DAN AUTOMATED SURFACE
OBSERVATION SYSTEM (ASOS).
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ007-009-015.
NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Feb 6, 6:35 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EST WED FEB 6 2008
NCZ001-002-018-VAZ007-009-015-071145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
635 AM EST WED FEB 6 2008
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA TODAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY STRONG WINDS ARE LIKELY BEHIND A COLD FRONT SATURDAY NIGHT
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
WVZ042>045-071145-
MERCER-SUMMERS-MONROE-GREENBRIER-
635 AM EST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA TODAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY STRONG WINDS ARE LIKELY BEHIND A COLD FRONT SATURDAY NIGHT
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
NCZ003>006-019-020-VAZ043>047-058-059-071145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
635 AM EST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA TODAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
VAZ010>014-016>020-022>024-032>035-071145-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
635 AM EST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA TODAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY STRONG WINDS ARE LIKELY BEHIND A COLD FRONT SATURDAY NIGHT
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Feb 6, 2:51 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EST WED FEB 6 2008
VAZ007-009>013-WVZ042>044-062100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MERCER-SUMMERS-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...BLUEFIELD...HINTON...UNION
251 PM EST WED FEB 6 2008
...STRONG SHOWERS AND STORMS MOVING ACROSS THE MOUNTAINS...
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK
RAPIDLY NORTHEAST ACROSS THE MOUNTAIN EMPIRE REGION AND INTO THE
INTERSTATE 77 CORRIDOR THROUGH 4:00 PM. SOME OF THE STORMS WILL
CONTAIN WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL. LOOK FOR THE
STRONGER STORMS TO AFFECT AREAS FROM SMYTH COUNTY NORTHEAST TO
BLAND AND WYTHE COUNTIES.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
Thunderstorm Wind, Smyth
- When
- February 6, 5:55 PM EST
- Where
- Smyth County, Marion
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -81.500
Power lines were downed by the severe winds in Marion.
Thunderstorm Wind, Smyth
- When
- February 6, 5:55 PM EST
- Where
- Smyth County, Sevenmile Ford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.820, -81.620
A severe thunderstorm downed power lines in Seven Mile Ford.
Thunderstorm Wind, Bedford
- When
- February 6, 8:53 PM EST
- Where
- Bedford County, 1 mi SW of Stewartsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.260, -79.813
A tree was blown down onto a power line one mile southwest of Stewartsville.
Thunderstorm Wind, Bedford
- When
- February 6, 9:00 PM EST
- Where
- Bedford County, Chamblissburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -79.720
A couple of large limbs were downed by severe thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83105, 83106, 83109, 83110.